• Taste BUDS after OPDIVO immunotherapy

    Asked by Mark65 on Sunday, May 12, 2019

    Taste BUDS after OPDIVO immunotherapy

    Does anyone have a general idea when My Taste Buds may return (will they return?) After My treatment has ended. It's been (2) Months since my ending year long treatment 11-months (too many side effects ended last 12th session, Type-1 diabetes and severe Gastritis=2-week Hospital stay and still feeding intravenously-TPN nutrition bag) and still no taste for food and little appetite -Ugh!!

    12 Answers from the Community

    12 answers
    • LiveWithCancer's Avatar
      LiveWithCancer

      My taste buds have never been affected by Opdivo (after getting it for nearly 6 years). I am sorry for all of the side effects you experienced. I hope you get your appetite and taste buds back ASAP.

      5 months ago
    • GregP_WN's Avatar
      GregP_WN

      I haven't had that type of chemo, but it's probably the same with most chemo regimens, which is usually about a month after you lose it. At least for me with 3 diagnoses that's the way it was. I hope you get some taste back soon, I remember those days and they were not good.

      5 months ago
    • SandiA's Avatar
      SandiA

      Hi Mark! I had another idea. Not sure why but when nothing else tasted good root beer tasted good to me. I would sometime put a little vanilla ice cream in it too. But something about the root beer that helped and tasted good.

      5 months ago
    • Lundmusik's Avatar
      Lundmusik

      Very sorry about your side effects. I’m 11 days away from a year of targeted taf-mek treatment for melanoma I was diagnosed 3D Braf positive and since scans have been clear, the meds will stop. I had to stop twice because of severe fever. A big side effect though has been fatigue — I sleep 12-15hours a day and am marginally functional the rest of the day. Another big side affect is the disappearance of sexual performance. My wife, though very patient and giving, has been worn thin emotionally. I don’t know if any of these negative effects will reverse, and at my age (72), what could be a reasonable expectatation?

      Best wishes for your outcomes and please let us know how it’s going!

      Chuck Lund

      5 months ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      I attended a Lunch and Learn on Saturday and the topic was immunotherapy. Immunotherapy differs from traditional chemo in that what it does is teach your own immune system how to attack your tumors. But, sometimes, your immune system works too well and it attacks other parts of your body - causing problems like pneumonitis, thyroiditis, colonitis, and worse. According to the doctor who presented, these issues may happen soon after beginning treatment, at any time during treatment (took me nearly 6 years to have any significant issues ... and my issues are not all that significant even now), and can even happen months AFTER you finish treatments.

      Because this treatment is as new as it is, no one really knows who is going to be susceptible to the side effects, when they might happen, how long they might last, whether they will ultimately go away...

      Have your other side effects - the diabetes and gastritis - gone away? I sure do hope so and I hope your taste buds will get back to normal soon!

      5 months ago
    • Mark65's Avatar
      Mark65

      LiveWithCancer, No, my Type-1 (total Insulin dependance) Diabetes I'm told would probably stay my lifetime and with Double dose Steroids to put the Brakes on my Over active immune system and now Double dose Prilosec for Nausea and vomiting My Gastritis has improved with still Morning Nausea but beginning to eat and pass solid food now with still no real appetite or taste.-UGH !

      5 months ago
    • Mark65's Avatar
      Mark65

      And...just as one side effect begins to fade, another creeping It's head as in Light/Med. SWELLING of my Legs and Arms over the weekend.

      5 months ago
    • LiveWithCancer's Avatar
      LiveWithCancer

      On Mark, I am so sorry. Everyone this immunotherapy is the be-all, end-all and for many of us it is. But people either don't know of time out the potential side effects (and the fact that it doesn't work for everyone).

      I am glad that your oncologist is on top of everything and helping as much as possible. I am hoping and praying that you recover ASAP. It is good news that you've moved back to solid foods. Definite step in the right direction!

      5 months ago
    • SandiA's Avatar
      SandiA

      Mark what did they say about the swelling? There are still investigating the swelling in my left arm. I’m on vacation now going to visit my son and daughter in law. When I come back they are doing a test involving needles in my arm. Doesn’t sound like too much fun. Have you been able to eat any more? You are in my prayers. Sandi

      5 months ago
    • Mark65's Avatar
      Mark65

      I'm waiting for My Dr. to call me today (Mon.) 4:pm to tell him about my swelling and still leaking clear watery liquid from original PICC-Line (feeding tube site) in my left arm but removed (now right Arm) because of blood clot closing three Veins and Arm swelling and now causing a rash asking my wife to get me HEAVY duty Tampons to bandage with to draw away moister because of rash developed but yes I've been eating small and trying(no apitite ) to eat Brk,Lnch,Din. wanting stay off TPN-nutrition bag.

      5 months ago
    • Mark65's Avatar
      Mark65

      SandiA, I spoke with the Doc. and he's contributing the swelling to the Double Dose steroids I'm taking however; He instructed me to go ahead and Stop taking (usually gradually) but only used for couple weeks so shouldn't be a problem cause the Double dose PRILOSEC has been helping with Digestion issues and to continue taking until get another Camera down my throat again-UGH! but to also stop but hold onto some TPN-Nutrition bags (just in case) as long as eating/passing (very small meals anyway) etc...First PICC-Line site still leaking and moisture rashing but he didn't seem too (as long as not Oozing/infected etc...) concerned so...trying to keep it dry with thick absorbing Tampons for bandage to draw moisture away.

      5 months ago
    • SandiA's Avatar
      SandiA

      Wow Mark! That’s a lot to deal with but i am glad they called you back quickly. If never even dawned on me until you said it. I take double Prilosec every day. He started me on that years ago. Now it makes sense. That must be what is keeping my stomach from cooperating. I really hope some of these changes help. Hang in there and keep letting us know how it goes.

      5 months ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more skin cancer - melanoma questions.  Also, don't forget to check out our Skin Cancer - Melanoma page.